Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 94, NWS Tucson, AZ

August 16, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 16, 2006, 7:54 AM MST for Pima County, Arizona. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 7:54 AM MST (14:54 UTC)
Expired
Aug 16, 2006, 9:00 AM MST
In force
66 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:00 AM MSTFLASH FLOODTucson, AZALAMO WASH AND LEE STREET CLOSED DUE TO FLOODING. WATER TWO FEET DEEP AT CREST.
Aug 16, 9:00 AM MSTFLASH FLOODTucson, AZCAR STALLED AT 5TH AND SAHUARA STREET DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 2.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 161457
FFWTWC
AZC019-161700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
754 AM MST WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1000 AM MST

* AT 751 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE EASTERN 
  PORTION OF THE TUCSON METRO AREA. RADAR DERIVED RAINFALL RATES 
  RANGED FROM 1.25 TO 2.0 INCHES PER HOUR OVER PORTIONS OF EASTERN 
  TUCSON.   

FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO   
  CANYON...SAGUARO NATIONAL PARK EAST...AND THE CATALINA FOOTHILLS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3220 11091 3201 11048 3209 11046 3219 11045
      3237 11056 3243 11080 3240 11092

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 161534
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
834 AM MST WED AUG 16 2006

AZC019-161700-
PIMA AZ-
834 AM MST WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 834 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE EASTERN 
PORTIONS OF THE TUCSON METRO AREA. SEVERAL AUTOMATED RAIN GAGES HAVE 
REPORTED IN EXCESS OF ONE INCH HAS FALLEN IN THE PAST HOUR. 

AS OF 830 AM MST...THE GAGE AT BEVERLY AVENUE AND HAWTHORNE STREET 
REPORTED 1.38 INCHES...IRVINGTON AND PANTANO ROAD HAS REPORTED 1.22 
INCHES...AND SUNRISE ROAD AT VENTANA CANYON WASH REPORTED 0.79 
INCHES AND SABINO CANYON DAM HAD REPORTED 0.63 INCHES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3211 11092 3198 11047 3235 11047 3241 11098

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 161616
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
908 AM MST WED AUG 16 2006

AZC019-161700-
PIMA AZ-
908 AM MST WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 908 AM MST...A TRAINED WEATHER SPOTTER NEAR SPEEDWAY AND 
CRAYCROFT REPORTED 2.50 INCHES OF RAIN HAS FALLEN FROM THIS STORM. 
RAINFALL RUNOFF WILL FILL NORMALLY DRY WASHES...ESPECIALLY THE 
ARCADIA AND ALAMO WASHES WITH RUNNING WATER. IN ADDITION...STREET 
FLOODING WILL LIKELY MAKE SOME ROADS ON THE EAST SIDE OF TUCSON 
IMPASSABLE.

AUTOMATED RAIN GAGES ACROSS THE TUCSON METRO AREA REPORTED THE 
FOLLOWING AMOUNTS...

BEVERLY AVENUE AND HAWTHORNE STREET REPORTED 1.61 INCHES...
IRVINGTON AND PANTANO ROAD HAS REPORTED 1.38 INCHES...
SUNRISE ROAD AT VENTANA CANYON WASH REPORTED 0.83 INCHES...
CONTINENTAL AND THE SANTA CRUZ RIVER REPORTED 0.67 INCHES...
GOLF LINKS AND KOLB REPORTED 0.79 INCHES...
AND SABINO CANYON DAM HAD REPORTED 0.63 INCHES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3198 11106 3178 11094 3198 11047 3235 11047
      3240 11103

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:25 AM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 2:25 AM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 AM MST WED AUG 16 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY THROUGH THE WEEK.
&&

.DISCUSSION...A COUPLE OF FEATURES WERE CAUSING SOME THUNDERSTORM
FLARE UP NEAR PRESCOTT ARIZONA AND SOUTH OF NOGALES OVER SONORA
MEXICO EARLY THIS MORNING. THE FIRST FEATURE WAS A SHORTWAVE TROUGH
MOVING THROUGH NEVADA AND SOUTHEAST CALIFORNIA WHICH SHOWED UP
NICELY IN WATER VAPOR IMAGERY AND THE MODELS. THE SECOND ONE WAS A
SHORTWAVE LIFTING NORTHWARD OVER NORTHWEST MEXICO. THIS FEATURE WAS
NOT CAPTURED BY THE MODELS VERY WELL BUT SHOWED UP NICELY IN WATER
VAPOR IMAGERY. EXPECT THIS SHORTWAVE TO CONTINUE TO TRACK NORTHWARD
TODAY...AND POSSIBLY HELP TRIGGER A FEW SHOWERS OR THUNDERSTORMS YET
THIS MORNING ACROSS SOUTHEAST ARIZONA. AS THIS FEATURE MOVES FARTHER
NORTH...SUBSIDENCE IN ITS WAKE MIGHT LIMIT THUNDERSTORM ACTIVITY
LATER TODAY IN THE EVENING. MODELS CONTINUED TO SPREAD DRIER AIR
INTO THE STATE THURSDAY AND FRIDAY. RIGHT NOW...IT STILL LOOKED LIKE
THIS DRIER AIR WILL NOT SPREAD OVER MOST OF SOUTHEAST ARIZONA THIS
WEEK. THEREFORE...WILL KEEP POP VALUES ABOUT THE SAME EACH DAY
THROUGH EARLY NEXT WEEK. VARY LITTLE CHANGE CAN BE EXPECTED IN HIGH
TEMPERATURES WHICH SHOULD HOVER NEAR OR SLIGHTLY BELOW NORMAL.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:21 AM MSTFlash Flood WarningTWCCochise54 min
Aug 16, 9:49 AM MSTFlash Flood WarningTWCPima41 min
Aug 16, 11:12 AM MSTFlash Flood WarningTWCCochise63 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.